Alert archive / Colorado / Special Weather Statements in 2023

Special Weather Statement, NWS Pueblo, CO

August 3, 2023Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 3, 2023, 2:40 PM MDT for Las Animas County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2023, 2:40 PM MDT (20:40 UTC)
Expired
Aug 3, 2023, 3:15 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO
Hail
0.75 in
Wind
40

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 130 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2101 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS85 KPUB 032040
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
240 PM MDT Thu Aug 3 2023
 
COZ088-032115-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
240 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of central Las Animas
County through 315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hoehne, or 9 miles north of Trinidad, moving northeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Hoehne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3725 10455 3731 10459 3746 10435 3730 10424
TIME...MOT...LOC 2039Z 245DEG 9KT 3730 10451 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

PS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 12:03 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 3, 12:03 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1203 PM MDT Thu Aug 3 2023

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Thu Aug 3 2023

Key Messages:

1.  Severe thunderstorms possible for the southeast plains this
afternoon.

2.  Drying out west will reduce thunderstorm chances across the
mountains.

Upper low over the Great Basin will cut down the upper ridge across
CO today as it works its way northeastward into the northern U.S.
Rockies by this afternoon.  Trailing forcing along its southern
extent will be the trigger for thunderstorms, some severe, across
the southeast plains this afternoon and evening.  Showers and
thunderstorms continue to redevelop across across the east central
CO plains early this morning as a southerly low level jet upglides
overtop the surface boundary. Outflows from this convection has
helped increase surface dew points across the southeast plains where
values have increased into the upper 50s to around 60. Overall this
is a little higher than last night, but not by much. Low level flow
increases from the southeast this afternoon which will result in
favorable shear given the increase in westerly flow aloft. 0-6km
shears increase to around 30-40 kts as a result.  Mean CAPE off HREF
is giving anywhere from 1000-2000 J/kg though if some of the high
res models with the greater surface Td values verify (NAM), there
could be over 3000 J/kg across portions of Kiowa and Prowers
counties. NAM may be overdone with these Td values as it is appears
to be over convecting the southeast plains tonight.

Storms will fire over the mountains by late morning with forcing not
too far back to the west...then move into the southeast plains
during the afternoon and early evening. Td values drop some along
the I-25 corridor this afternoon and suspect a greater severe wind
threat and a more marginal severe hail risk during the mid afternoon
as storms move off the mountains. As storms progress eastward and
encounter better CAPE, large hail and damaging winds will be
possible with the embedded stronger storms and supercell structures.
Storms will evolve into clusters/MCS as they spread into western KS
with damaging wind gusts becoming the greater risk. There are still
some differences in the CAMS models on where this cluster develops
but overall consensus seems to point to Kiowa, Bent and Prowers
counties and points to the north and northeast as the most favored
areas. Thunderstorms should move eastward into KS by 04-05z.

Meanwhile, drying out west will spread in behind the upper trough
this afternoon as it passes to the north.  There will still be
sufficient moisture for isolated to scattered thunderstorms, but the
risk for flash flooding will lessen as precipitable waters come
down. Precipitation will end from west to east during the evening
and with lower surface dew points spreading in from the west, some
of the higher valley locations will see some chilly overnight lows
compared to recent days.  Temperatures will drop to around 40 in the
efficient radiating valleys such as the upper Rio Grande and San
Luis Valley.  Have made some adjustments to NBM to account for this.
-KT

.LONG TERM...(Friday through Wednesday)
Issued at 341 AM MDT Thu Aug 3 2023

1) Daily rain showers and thunderstorms expected, especially for
along and east of the I25 corridor.

2) Possibility of strong to severe storms through much of the period.

3) Rollercoaster temperatures, with both warm and "cooler"
temperatures anticipated.

Friday - Wednesday: For the long term period, a stormy pattern will
be in place, but particularly for along and east of the I25
corridor. Synoptically, westerly/northwesterly flow will persist
over southern Colorado, with numerous embedded short waves passing
over the region. This flow pattern will allow for an uptick in
synoptic support and forcing over the area, along with an increase
in orographic forcing over the higher terrain. With all that said
though, this flow will advect drier air into the western parts of
the Pueblo forecast area, and help to keep appreciable moisture
further east across the Pueblo forecast area. These conditions will
still allow for precipitation chances to remain in place for areas
west of the I25 corridor, though rain showers and thunderstorms will
be more isolated to scattered in nature instead of widespread
monsoonal precipitation. As for along and east of the I25 corridor,
precipitation will remain in place for much of this period, with
isolated to scattered rain showers and thunderstorms expected each
day. Given the environments in place, strong to severe storms will
be possible throughout this period, though details on primary
hazards, greatest areas of concern, and overall strength of storms
still remains unclear given small subtleties that will play a
large roles in these factors. Looking at temperatures, a slight
"rollercoaster" effect is expected. Both Friday and Saturday will
remain warm, with near to slightly above average temperatures
values for this time of year. Then late Saturday, model guidance
has come into better agreement about a cold front pushing
southward across the area. This will cool temperatures down to
near and below average values for both Sunday and Monday. Then
heading further into the week, Tuesday and onwards look to warm
again across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM MDT Thu Aug 3 2023

KALS:

VFR conditions are expected throughout the forecast period for
KALS. Gusty outflow winds from thunderstorms over the San Luis
Valley will be possible during the afternoon, but overall, VCTS
chances look low for the terminal site.

KCOS and KPUB:

VCTS seems likely over for KCOS and KPUB, but VFR conditions
should remain in place, unless a thunderstorms develops directly
over the terminals. What seems like the most likely outcome is
that strong outflow from high based thunderstorms will form over
the area. Thunderstorms should be out of the area by around 02z or
so.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...SIMCOE
AVIATION...SKELLY
Hazardous weather outlook, Aug 3, 11:55 AM MDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Thu Aug 3 2023

COZ058>089-093>099-041800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Thu Aug 3 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains shortly
before noon, then spread into the southeast plains during the
afternoon and evening.  Thunderstorms over the mountains will be
capable of producing lightning, brief heavy rainfall, and gusty
winds up to 45 mph.  As storms move into the southeast plains, a few
will become strong to severe between 2 PM and 10 PM, with hail up to
2 inches in diameter, and wind gusts up to 70 mph possible. The
greatest risk for large hail and damaging winds will be across
Kiowa, Bent and Prowers counties late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday and onwards, scattered rain showers and thunderstorms will
continue, though primarily over the eastern plains. There is
potential for strong to severe storms each day, but uncertainty
remains at this time for primary hazards and areas of greatest
concern.

Critical fire weather conditions will start to increase across
areas west of I25 starting Friday and continuing into next week as
conditions dry out and winds start to increase. The greatest area
of concern at this time is the San Luis Valley, where conditions
will be driest and windiest, and where fire weather highlights may
be needed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

SKELLY/EHR

In the hours before

Special weather statement, Aug 3, 2:40 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
240 PM MDT Thu Aug 3 2023

COZ088-032115-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
240 PM MDT Thu Aug 3 2023

...A strong thunderstorm will impact portions of central Las Animas
County through 315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hoehne, or 9 miles north of Trinidad, moving northeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hoehne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3725 10455 3731 10459 3746 10435 3730 10424
TIME...MOT...LOC 2039Z 245DEG 9KT 3730 10451

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:09 PM MDTSpecial Weather StatementPUBFremont36 min
Aug 2, 6:32 PM MDTSpecial Weather StatementPUBKiowa28 min
Aug 2, 6:38 PM MDTSpecial Weather StatementPUBPueblo37 min
Aug 2, 6:42 PM MDTSpecial Weather StatementPUBTeller63 min
Aug 2, 7:00 PM MDTSpecial Weather StatementPUBPueblo30 min
Aug 2, 7:21 PM MDTSpecial Weather StatementPUBTeller24 min
Aug 2, 7:40 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo35 min
Aug 2, 7:51 PM MDTSevere Thunderstorm WarningPUBEl Paso39 min
Aug 2, 8:11 PM MDTSpecial Weather StatementPUBPueblo49 min
Aug 2, 8:25 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBCrowley, El Paso65 min
Aug 2, 9:01 PM MDTSpecial Weather StatementPUBCrowley59 min
Aug 3, 1:32 AM MDTSpecial Weather StatementPUBProwers43 min
Aug 3, 3:12 PM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache24 hr
Aug 3, 3:27 PM MDTSpecial Weather StatementPUBLas Animas33 min
Aug 3, 3:38 PM MDTSpecial Weather StatementPUBTeller37 min
Aug 3, 3:43 PM MDTSpecial Weather StatementPUBPueblo32 min
Aug 3, 3:45 PM MDTSpecial Weather StatementPUBFremont30 min
Aug 3, 3:54 PM MDTSpecial Weather StatementPUBEl Paso36 min
Aug 3, 4:06 PM MDTSevere Thunderstorm WarningPUBEl Paso39 min
Aug 3, 4:11 PM MDTSpecial Weather StatementPUBEl Paso34 min
Aug 3, 4:24 PM MDTSpecial Weather StatementPUBPueblo36 min
Aug 3, 4:27 PM MDTSpecial Weather StatementPUBPueblo33 min
Aug 3, 4:36 PM MDTSevere Thunderstorm WarningPUBFremont, Pueblo39 min
Aug 3, 4:51 PM MDTSpecial Weather StatementPUBEl Paso24 min
Aug 3, 5:00 PM MDTSpecial Weather StatementPUBCrowley30 min
Aug 3, 5:08 PM MDTSpecial Weather StatementPUBPueblo52 min
Aug 3, 5:14 PM MDTFlash Flood WarningPUBPueblo2 hr
Aug 3, 5:14 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBPueblo61 min
Aug 3, 5:16 PM MDTSpecial Weather StatementPUBEl Paso44 min
Aug 3, 5:21 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBCrowley, El Paso, Pueblo39 min
Aug 3, 5:55 PM MDTSpecial Weather StatementPUBCrowley35 min

Nearby

Special Weather Statements in Colorado, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.